Colorado, 2008Debris Flow in Colorado, July 24, 2008
July 24, 2008 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall caused a mudslide.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall caused a mudslide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 24, 1:25 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 24, 1:25 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
225 PM MDT THU JUL 24 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY...
SEVERAL THINGS HAPPENING WITH THE MONSOONAL PLUME TODAY AND OVER THE
NEXT 48 HOURS. FIRST A DRY SLOT IN THE WESTERLY FLOW ALOFT OVER
SOUTHERN IDAHO AND WYOMING ARE CONTINUING TO SHEAR THE NORTHERN
EXTENT OF THE PLUME FURTHER EAST. SO GRADUALLY THE MOISTURE AXIS IS
BECOMING WEST TO EAST OVER THE FORECAST AREA. OVER WESTERN NM AND
EASTERN AZ A SMALL EASTERLY WAVE IS PUSHING THE MOISTURE FURTHER
NORTH AND WEST...WITH DEFORMATION STRETCHING THE MOISTURE ALONG AND
AXIS EXTENDING FROM SW AZ TO NE CO. ALL THIS STUFF APPEARS TO BE
THINNING OUT THE MOISTURE SOMEWHAT...RESULTING IN A SMALL DOWNTURN IN
CONVECTIVE DEVELOPMENT TODAY AND THIS EVENING. THE REMAINING
PRECIPITABLE WATER IS STILL ENOUGH TO KICK OF SCATTERED TO NUMEROUS
THUNDERSTORMS THROUGH THIS EVENING OVER THE SAN JUAN MOUNTAINS...WITH
SCATTERED TSTMS EXPECTED OVER THE CENTRAL CO MTS. ISOLD TO WIDELY
SCATTERED THUNDERSTORMS WILL FORM ELSEWHERE.
FRIDAY AND FRIDAY NIGHT...THE GRADUAL DOWNTURN WILL CONTINUE AND
MOISTURE ERODES WITH TIME AND DRIER AIR SLOWLY MOVES IN FROM THE
WEST...ESPECIALLY OVER THE NORTHERN HALF OF THE AREA. FRIDAY SHOULD
BE THE DRIEST AND HOTTEST DAY THIS WEEK...WITH THE EXCEPTION BEING
SOUTH OF ABOUT MONTROSE AND THE ABAJO MTS...WHERE HIGH CLOUDS AHEAD
OF THE REMNANTS OF HURRICANE DOLLY BEGIN SPREADING OVER THE AREA. ON
SATURDAY...MORE CLOUDINESS FROM DOLLY WILL SPREAD NORTH AND COVER THE
SOUTHERN HALF OF THE CWA. MAX TEMPS SHOULD DECREASE AT LEAST 5
DEGREES FROM THE CLOUD COVER AND THE CHANCE OF RAIN WILL INCREASE
ACROSS THE BOARD.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT AND SUNDAY: MODEL TIMING OF BEST MOISTURE HAS
FLUCTUATED SOMEWHAT FROM RUN TO RUN. TODAYS 12Z RUNS INDICATE THAT
REMNANTS OF DOLLY WILL HAVE ALREADY MADE IT OVER THE SOUTHERN PORTION
OF THE FORECAST AREA BY THE BEGINNING OF THE PERIOD. THIS IS A LITTLE
FASTER THAN YESTERDAYS 12Z SOLUTIONS. IN SUPPORT OF THIS IDEA...
SATELLITE IMAGES SHOW THAT SOME OF DOLLYS MOISTURE HAS ALREADY MADE
IT INTO EAST CENTRAL NM. AS A RESULT...EXPECT A RELATIVELY ACTIVE
NIGHT ON SATURDAY DUE TO THIS SURGE. SUN SHOULD SEE ANOTHER GOOD
ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING IN THE AFTERNOON AS ANY
MOISTURE OVER THE AREA WILL BE SLOW TO ERODE IN THE LIGHT FLOW UNDER
PERSISTENT HIGH PRESSURE.
MONDAY-THURSDAY: IN GENERAL...WILL CONTINUE TO BROAD BRUSH CHANCE
POPS FOR THE MOUNTAINS AND SOUTH...WITH SLIGHT CHANCE ELSEWHERE FOR
THE REMAINDER OF THE LONG TERM PERIOD. MODELS DO HINT AT SOME
DRYING..ESPECIALLY MIDWEEK AND BEYOND OVER THE NORTH. HOWEVER THE
HIGH PRESSURE RIDGE BUILDS OVER THE FORECAST AREA BY WED. FEEL THAT
ENOUGH MOISTURE WILL REMAIN TRAPPED UNDER THE HIGH...AND WILL
CONTINUE TO ROTATE AROUND THE CENTER AND FEED MAINLY DIURNAL
SHOWERS AND THUNDERSTORMS.
AS PER PREVIOUS DISCUSSIONS...TEMPS WILL CONTINUE TO BE HIGHLY
DEPENDENT ON CLOUD COVER AND PRECIPITATION.
&&
.AVIATION...SCATTERED TO NUMEROUS STORMS WILL CONTINUE THROUGH THIS
EVENING...GENERALLY SOUTH OF A LINE FROM VAIL PASS TO KRIL TO KCNY...
WITH ISOLATED COVERAGE TO THE NORTH AND WEST. STORMS WILL GRADUALLY
DIMINISH AFTER SUNSET...WITH A ISOLATED SHOWERS OR THUNDERSTORMS
CONTINUING ACROSS THE SOUTH LATE TONIGHT. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL...RESULTING IN MOUNTAIN OBSCURATION
AND LOCALIZED MVFR CIGS AND MVFR TO IFR VSBYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
Hazardous weather outlook, Jul 24, 4:45 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 24 2008
COZ001>014-017>023-UTZ022>025-027>029-251200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY
OVER SOUTHWEST COLORADO AND THE CENTRAL MOUNTAINS OF WESTERN COLORADO
WHERE STORMS WILL BE MORE NUMEROUS. LOCALLY HEAVY RAIN WILL OCCUR
WITH THE STRONGEST STORMS AND ALSO PRODUCE SMALL HAIL AND VERY GUSTY
WINDS. HEAVY SHOWERS MAY CAUSE RAPID RUNOFF WITH SMALL CREEKS AND
STREAMS TO RUN HIGH AND CAUSE DEBRIS MUD FLOWS. SHOWERS AND
THUNDERSTORMS WILL DECREASE AFTER SUNSET...BUT ISOLATED SHOWERS
OR STORMS WILL LAST BEYOND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR EACH DAY...WITH THE BEST CHANCE OVER SOUTHEAST UTAH AND
SOUTHWEST COLORADO. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND
SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Debris Flow, Northwestern San Juan Mountains
- When
- July 24, 4:10 PM MST to 5:10 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy rain caused a mudslide near a residential area of Placerville.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121618.